To safely discontinue benzodiazepines, a slow and gradual tapering of doses is needed rather than abrupt withdrawal. Gradual tapering may not eliminate withdrawal symptoms but it reduces their effects.8,9 When short-acting benzodiazepines are stopped abruptly, symptoms tend to appear, peak more quickly and be of increased severity relative to when tapering long-acting benzodiazepines.8 Abrupt withdrawal has been associated with seizures, delirium and psychosis.12
The rate of tapering depends on the initial dose of hypnotic, duration of use, and patient clinical response. For example, patients who have taken benzodiazepines for fewer than four weeks can usually taper off within two to four weeks, some may be able to stop abruptly without issues, but longer-term users may require a period of several months or more. Counselling can be helpful both during and after tapering.12
Evidence describing how best to taper benzodiazepines is scarce with regard to frequency, degree and duration of dose reduction.9 However, a Canadian clinical practice guideline for deprescribing benzodiazepines and Z-drugs has tabulated, but not compared, examples of tapering methods, including two trials that switched patients to dose-equivalent diazepam prior to the tapering process.8 Switching out a shorter-acting benzodiazepine for a long-acting agent, such as diazepam, is a common strategy designed to promote a smooth reduction of drug levels over time.6,8 Several resources (eg, from the New Zealand Formulary and BPACnz) provide useful information and recommendations for withdrawing benzodiazepines using diazepam-dose equivalents.9,12
However, switching to diazepam is unlikely to be an appropriate strategy for discontinuing triazolam taken nightly for insomnia, as diazepam is too long acting. In addition, there is a lack of published evidence to suggest switching to long-acting benzodiazepines is more effective, or reduces the incidence of withdrawal symptoms, than tapering shorter-acting benzodiazepines or zopiclone.6,8
Overall, the clinical practice guideline found that very gradual dose reductions to lowest available doses – for example, a 25 per cent reduction every two weeks and a slower taper of 12.5 per cent every two weeks near the end of stopping – followed by periodic drug-free days have been successful in clinical trials. Should dosage forms not allow for a 25 per cent dose reduction, an initial 50 per cent reduction can be considered, using drug-free days during the latter part of tapering.8
Some other strategies to assist withdrawal comprise:9
- increasing benzodiazepine dispensing frequency, if there is easy access to a pharmacy
- reminding patients taking benzodiazepines or zopiclone for insomnia not to take it routinely, and to only take it if they are unable to fall asleep
- ensuring the tapering plan is written and shared between patient and health professional
- establishing regular contact to track progress, highlight benefits and help with withdrawal symptoms.
If the patient is experiencing difficulty with withdrawal symptom frequency and severity, maintaining the current achieved dose for one to two weeks (or until the patient feels able to continue with the taper) before attempting the next dose reduction should be considered. Dose tapering should then be continued at a slower rate. Increasing the dose once tapering has started is not recommended.8,9
Although dose tapering can potentially reduce withdrawal symptoms, it may not eliminate them; therefore, a monitoring plan should be developed in collaboration with the patient.8
Monitoring can be done at scheduled appointments or via phone call from a health professional. At each step in the taper (usually every one or two weeks over the course of the taper) monitor for:8
- severity and frequency of adverse drug withdrawal symptoms – anxiety, irritability, sweating, gastrointestinal symptoms, insomnia
- potential benefits observed with withdrawal – less daytime sedation, improved cognition, reduced falls risk, fewer falls
- changes in mood
- sleep quality and changes in sleep.
Withdrawal symptoms can be monitored using rating scales. The Benzodiazepine Withdrawal Symptom Questionnaire (BWSQ) is a 20-item self-report questionnaire. The Clinical Institute Withdrawal Assessment for Benzodiazepines (CIWA-B) scale combines self-reported symptoms with clinician observations.